Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 262, NWS Midland/Odessa, TX

July 5, 2004Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 5, 2004, 9:45 PM CDT for Martin County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 9:45 PM CDT (02:45 UTC)
Expired
Jul 5, 2004, 10:15 PM CDT
In force
30 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 46 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 060245
SVRMAF
TXC317-060315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARTIN COUNTY IN WEST TEXAS

* UNTIL 1015 PM CDT

* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF STANTON...MOVING SOUTHEAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STANTON...
  INTERSTATE 20 NEAR STANTON...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

THIS STORM HAS A HISTORY OF PRODUCING HAIL THE SIZE OF GOLFBALLS.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3225 10171 3218 10190 3210 10189 3210 10170

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:05 PM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Jul 5, 3:05 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT MON JUL 5 2004

.SHORT TERM...
NOT MUCH CHANGE TO THE GRIDS TONIGHT. CUMULUS SLOWER TO DEVELOP TODAY
THAN YESTERDAY BUT STILL EXPECTING AT LEAST SOME ISOLATED CONVECTION
TO EVENTUALLY DEVELOP AS THE CAP CONTINUES TO WEAKEN IN THE WEST
TEXAS PLAINS AS THE DRYLINE SHARPENS LATE THIS AFTERNOON/EARLY THIS
EVENING WITH A MORE IMPRESSIVE MOISTURE GRADIENT TODAY UNDER INTENSE
HEATING. ISOLATED TO WIDELY SCATTERED EVENING CONVECTION LOOKS
REASONABLE IN THE WEST TEXAS HIGHER TERRAIN. USED 12Z MONDAY ETA MOS
FOR WINDS TONIGHT...OTHERWISE JUST MINOR TWEAKS TO THE GRIDS.

.LONG TERM...
THE INITIAL FOCUS OF THE LONG TERM FORECAST WILL BE ON THE TUESDAY
EVENING THROUGH WEDNESDAY MORNING TIMEFRAME. SHORT RANGE MODELS
CONTINUE TO AGREE ON A COLD FRONT MOVING DOWN INTO THE NORTHERN CWA
BY LATE TUESDAY AFTERNOON. CONVECTION IS EXPECTED TO FIRE ALONG THE
FRONT ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS AS WELL AS THE PLAINS OF EAST CENTRAL NEW MEXICO. THE ETA EVEN
HINTS AT A POSSIBLE MCS MOVING OUT OF EAST CENTRAL NEW MEXICO INTO
THE TEXAS SOUTH PLAINS OVERNIGHT TUESDAY. DEEP LAYER SHEAR IS NOT TOO
IMPRESSIVE BUT GIVEN THE AVAILABLE CAPE...CAN NOT RULE OUT SEVERE
THUNDERSTORMS OVER THE NORTHERN 1/3 OF THE CWA AND WE HAVE ADDED
MENTION OF SAME TO THE GRIDS/ZONES. THE FRONTAL BOUNDARY QUICKLY
RETREATS NORTH ON WEDNESDAY. LEFTOVER CONVECTIVE BOUNDARIES AND A
DRYLINE OVER THE SOUTHEAST NEW MEXICO PLAINS GIVE THE NORTHERN 1/3 OF
THE CWA A SLIGHTLY BETTER CHANCE OF STORMS ON WEDNESDAY. THE FOCUS
FOR CONVECTION FOR THE REMAINDER OF THE FORECAST WILL BE CENTERED
OVER THE DAVIS MOUNTAINS/BIG BEND REGION AS WELL AS IN PROXIMITY
TO THE DRYLINE. THE CURRENT FORECAST LOOKS GOOD HERE WITH ISOLATED
AFTERNOON/EVENING STORMS OVER THE ABOVE MENTIONED REGIONS.
TEMPERATURES THROUGH THE PERIOD WILL CONTINUE TO REMAIN ABOVE NORMAL
ACROSS THE AREA WITH WARM 850MB TEMPERATURES. THE ONLY CHANGE TO THE
TEMPERATURE GRIDS WAS TO BOOST FORECAST HIGHS ALONG THE RIO GRANDE
AND FOR ALPINE. THE REMAINDER OF THE GRIDS NEEDED ONLY MINOR
CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             70  98  72  94 /  20  20  30  30
CARLSBAD NM               66 102  68  99 /   0  10  20  10
DRYDEN TX                 70  99  72  99 /  10  10  20  10
FORT STOCKTON TX          70 102  73 101 /  20  20  20  10
GUADALUPE PASS TX         65  96  68  95 /   0   0  10  10
HOBBS NM                  68  99  70  97 /   0  20  30  10
MARFA TX                  58  92  59  91 /  20  10  10  10
MIDLAND INTL AIRPORT TX   71  99  73  97 /  20  20  30  20
ODESSA TX                 71 100  72  98 /  10  20  30  20
WINK TX                   73 107  75 105 /  10  20  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

12/06
Hazardous weather outlook, Jul 5, 2:05 PM CDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT MON JUL 5 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061030-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
205 PM CDT (105 PM MDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS EVENING ALONG A DRYLINE
FROM THE DAVIS MOUNTAINS NORTHEAST INTO THE PERMIAN BASIN. ALTHOUGH
WIDESPREAD OR ORGANIZED SEVERE STORMS ARE NOT EXPECTED...A FEW STORMS
MAY BECOME SEVERE AND PRODUCE LOCALLY DAMAGING WIND GUSTS AND HAIL UP
TO THE SIZE OF QUARTERS. THUNDERSTORMS WILL ALSO BE CAPABLE OF
PRODUCING BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.
THUNDERSTORMS SHOULD DISSIPATE LATER THIS EVENING WITH LOSS OF DAYTIME
HEATING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHERN
PARTS OF THE OUTLOOK AREA ON TUESDAY. THIS INCLUDES THE PERMIAN
BASIN AND THE SOUTHEAST NEW MEXICO PLAINS. OTHERWISE...THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW WEDNESDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD REMAIN ALERT FOR THE
POSSIBILITY OF ISOLATED SEVERE STORMS AND SHOULD MONITOR THE LATEST
WEATHER INFORMATION.

In the hours before

Local storm report, Jul 5, 8:35 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             ODESSA                  31.85N 102.37W
07/05/2004  0.75 INCH        ECTOR              TX   TRAINED SPOTTER

            3/4 INCH HAIL IN WEST ODESSA

0612 PM     HAIL             ODESSA                  31.85N 102.37W
07/05/2004  0.88 INCH        ECTOR              TX   TRAINED SPOTTER

0625 PM     HAIL             ODESSA                  31.85N 102.37W
07/05/2004  0.75 INCH        ECTOR              TX   FIRE DEPT/RESCUE

0700 PM     TSTM WND DMG     8 E STUDY BUTTE         29.33N 103.40W
07/05/2004                   BREWSTER           TX   PUBLIC

            WATER TANK DAMAGED BY TSTM WINDS

0708 PM     HAIL             PLEASANT FARMS          31.68N 102.34W
07/05/2004  0.88 INCH        ECTOR              TX   LAW ENFORCEMENT

0809 PM     HAIL             BROWN                   32.43N 101.74W
07/05/2004  0.88 INCH        MARTIN             TX   TRAINED SPOTTER

&&

RRF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:00 PM CDTSevere Thunderstorm WarningMAFEctor60 min
Jul 5, 7:01 PM CDTSevere Thunderstorm WarningMAFEctor59 min
Jul 5, 7:15 PM CDTSevere Thunderstorm WarningMAFDawson60 min
Jul 5, 7:17 PM CDTSevere Thunderstorm WarningMAFBorden58 min
Jul 5, 7:40 PM CDTSevere Thunderstorm WarningMAFMartin65 min
Jul 5, 8:34 PM CDTFlash Flood WarningMAFDawson3 hr
Jul 5, 8:42 PM CDTSevere Thunderstorm WarningMAFMartin63 min
Jul 5, 9:22 PM CDTFlash Flood WarningMAFMartin3 hr
Jul 6, 3:33 PM CDTSevere Thunderstorm WarningMAFPecos57 min
Jul 6, 5:16 PM CDTSevere Thunderstorm WarningMAFReeves59 min
Jul 6, 6:10 PM CDTSevere Thunderstorm WarningMAFWard50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.